Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 26, NWS Morristown, TN

December 13, 20178 counties in Tennessee; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this wind advisory at Dec 13, 2017, 2:56 AM EST for 8 counties in Tennessee; Washington County, City of Bristol, Virginia. It took effect at Dec 13, 2017, 4:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2017, 2:56 AM EST (07:56 UTC)
In effect from
Dec 13, 2017, 4:00 PM EST
Expired
Dec 14, 2017, 10:00 AM EST
In force
18 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS74 KMRX 130756
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
256 AM EST Wed Dec 13 2017

...Windy conditions late this afternoon and tonight along the 
East Tennessee Mountains...

.As a weather disturbance tracks through the Ohio Valley, winds 
will increase across the East Tennessee Mountains late this 
afternoon and continue through the night.

TNZ018-041-043-045-047-072-074-087-131600-
/O.NEW.KMRX.WI.Y.0026.171213T2100Z-171214T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
256 AM EST Wed Dec 13 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 4 PM this afternoon to 7 AM EST
Thursday. 

* EVENT...South to southwest winds of 15 to 30 mph with gusts up 
  to 45 mph across the East Tennessee Mountains.

* TIMING...Winds will begin to increase late this afternoon and
  the windy...gusty conditions will continue through early
  Thursday morning.

* IMPACTS...These winds may down small trees or tree limbs...as 
  well as power lines. Loose outdoor objects should be secured. 
  Motorists should be extra cautious to cross winds especially 
  when driving in the higher elevations and adjacent foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
5 follow-up statements
651 
WWUS74 KMRX 131748
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1248 PM EST Wed Dec 13 2017

...Windy conditions late this afternoon and tonight along the
East Tennessee Mountains...

.As a weather disturbance tracks through the Ohio Valley, winds
will increase across the East Tennessee Mountains late this
afternoon and continue through the night.

TNZ018-041-043-045-047-072-074-087-141200-
/O.CON.KMRX.WI.Y.0026.171213T2100Z-171214T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
1248 PM EST Wed Dec 13 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

* EVENT...South to southwest winds of 15 to 30 mph with gusts up 
  to 45 mph across the East Tennessee Mountains. 

* TIMING...Winds will begin to increase late this afternoon and 
  the windy...gusty conditions will continue through early 
  Thursday morning. 

* IMPACTS...These winds may down small trees or tree limbs...as 
  well as power lines. Loose outdoor objects should be secured. 
  Motorists should be extra cautious to cross winds especially 
  when driving in the higher elevations and adjacent foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
841 
WWUS74 KMRX 131923
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
223 PM EST Wed Dec 13 2017

...Windy conditions late this afternoon and tonight along the
East Tennessee Mountains and portions of Southwest Virginia...

.As a weather disturbance tracks through the Ohio Valley, winds
will increase late this afternoon and continue through the night.

VAZ008-141200-
/O.EXB.KMRX.WI.Y.0026.171213T2100Z-171214T1500Z/
Washington-
Including the city of Abingdon
223 PM EST Wed Dec 13 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until 10 AM EST Thursday. 

* EVENT...South to southwest winds of 15 to 30 mph with gusts up
  to 45 mph. 

* TIMING...Winds will begin to increase late this afternoon and
  the gusty conditions will continue through early Thursday 
  morning. 

* IMPACTS...These winds may down small trees or tree limbs...as 
  well as power lines. Loose outdoor objects should be secured. 
  Motorists should be extra cautious to cross winds especially 
  when driving in the higher elevations and adjacent foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-041-043-045-047-072-074-087-141200-
/O.EXT.KMRX.WI.Y.0026.171213T2100Z-171214T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
223 PM EST Wed Dec 13 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM EST THURSDAY...

* EVENT...South to southwest winds of 15 to 30 mph with gusts up 
  to 45 mph across the East Tennessee Mountains. 

* TIMING...Winds will begin to increase late this afternoon and
  the gusty conditions will continue through early Thursday 
  morning. 

* IMPACTS...These winds may down small trees or tree limbs...as 
  well as power lines. Loose outdoor objects should be secured. 
  Motorists should be extra cautious to cross winds especially 
  when driving in the higher elevations and adjacent foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
918 
WWUS74 KMRX 140352
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1052 PM EST Wed Dec 13 2017

...Windy conditions tonight and into Thursday morning along the 
East Tennessee Mountains and portions of Southwest Virginia...

.As a weather disturbance tracks through the Ohio Valley, winds
will continue strong tonight in the higher elevations. By mid- 
morning Thursday, the storm system will be moving away to the 
east, allowing the winds to subside. 

TNZ018-041-043-045-047-072-074-087-VAZ008-141200-
/O.CON.KMRX.WI.Y.0026.000000T0000Z-171214T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Washington-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, and Abingdon
1052 PM EST Wed Dec 13 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THURSDAY...

* EVENT...South to southwest winds of 15 to 30 mph with gusts up 
  to 45 mph across the East Tennessee Mountains. 

* TIMING...Winds will continue strong and gusty through early 
  Thursday morning.
 
* IMPACTS...These winds may down small trees or tree limbs...as 
  well as power lines. Loose outdoor objects should be secured. 
  Motorists should be extra cautious to cross winds especially 
  when driving in the higher elevations and adjacent foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
630 
WWUS74 KMRX 140800
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
300 AM EST Thu Dec 14 2017

...Windy conditions will continue into Thursday morning along the
East Tennessee Mountains and portions of Southwest Virginia...

.As a weather disturbance tracks through the Ohio Valley, strong winds
will continue in the higher elevations. By mid- morning Thursday,
the storm system will be moving to the east, allowing the winds 
to subside.

TNZ018-041-043-045-047-072-074-087-VAZ008-141500-
/O.CON.KMRX.WI.Y.0026.000000T0000Z-171214T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Washington-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, and Abingdon
300 AM EST Thu Dec 14 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* EVENT...South to southwest winds of 15 to 30 mph with gusts up
  to 45 mph across the East Tennessee Mountains and portions of
  Southwest VA. 

* TIMING...Strong and gusty winds will continue through Thursday 
  mid-morning. 

* IMPACTS...These winds may down small trees or tree limbs...as 
  well as power lines. Loose outdoor objects should be secured. 
  Motorists should be extra cautious to cross winds especially 
  when driving in the higher elevations and adjacent foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
810 
WWUS74 KMRX 141449
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
949 AM EST Thu Dec 14 2017


TNZ018-041-043-045-047-072-074-087-VAZ008-141600-
/O.EXP.KMRX.WI.Y.0026.000000T0000Z-171214T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Washington-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, and Abingdon
949 AM EST Thu Dec 14 2017

...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

Winds are decreasing across the area and the wind advisory is
expiring.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 13, 2:56 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 13, 2:56 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
256 AM EST Wed Dec 13 2017

.SHORT TERM (Today and Tonight)...It is a very cold morning across
the Southern Appalachian Region and a Wind Chill Advisory will
remain in effect for the East TN Mountains through 12Z. Surface
high pressure building in over the area will allow for plenty of
sunshine this afternoon. This will help the cold air mass
moderate slightly. A weather system tracking through to our north
late this afternoon and tonight will increase winds across the
region today. Winds will become breezy and a bit gusty this
afternoon across the TN valley. Higher elevations of the East TN
mountains should see winds reach advisory criteria and a Wind
Advisory will be in effect from 21Z today through 12Z Thursday.
Also...a few flurries and even a stray pocket of light snow will
be possible over portions of southwest VA and far northeastern TN
late tonight. The rest of the area should stay dry and a bit
warmer.

.LONG TERM (Thursday through Tuesday)...Models in decent agreement
early on, but agreement deteriorates with time.  Forecast confidence
starts out near or above average, but then becomes below average by
the end of the period.  May be a lingering snow shower far
north/northeast mountains early Thursday, but these should quickly
end and clouds will decrease as slightly drier air works in.  Trend
of the models has been much drier for Friday with the weak short
wave energy that moves across, so will go precip free for Friday.
High pressure will be over the region on Saturday, then the next
frontal system is forecast to affect the area on Sunday. Atmosphere
looks warm enough for this to be a mainly liquid precip event, and
will carry high chance PoPs for Sunday for now.  Models in poor
agreement for latter periods, but right now it appears there may be
some lingering precip into Monday, then Tuesday is more likely to be
dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             48  33  50  29 /   0   0   0  10
Knoxville McGhee Tyson Airport, TN  44  31  46  29 /   0  10  10  10
Oak Ridge, TN                       44  32  45  29 /   0  10  10  10
Tri Cities Airport, TN              39  27  42  27 /   0  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 4 PM this afternoon to 7 AM EST Thursday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Chill Advisory until 7 AM EST this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Unicoi.

VA...None.
&&

MJB/LW
Hazardous weather outlook, Dec 12, 3:20 PM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
320 PM EST Tue Dec 12 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-132030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
320 PM EST Tue Dec 12 2017 /220 PM CST Tue Dec 12 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Snow Showers Diminishing this Evening...
...Very Cold Wind Chills Overnight/Wednesday morning...

Snow showers will diminish this evening across northeast
Tennessee and southwest Virginia with only light additional
snowfall across the higher elevations. In addition, the cold
temperatures and brisk wind will produce dangerously cold wind
chill values across the mountains of East Tennessee tonight. See
the latest winter weather advisory for details.

Very cold wind chills are expected elsewhere. One of the main
concerns will be children waiting for the bus early Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed.

Nearby

Wind Advisories in Tennessee, 2017Wind Advisories in Virginia, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.